Format

Send to

Choose Destination
J Endocrinol Invest. 1990 Dec;13(11):937-41.

Neonatal hepatitis and lymphocyte sensitization by placental transfer of propylthiouracil.

Author information

1
Department of Medicine, School of Medicine, São Paulo University, Brasil.

Abstract

A female newborn whose mother was taking propylthiouracil (PTU) for Graves' disease, presented with transient thyrotoxicosis (serum triiodothyronine 1,710 ng/dl) and signs of acute hepatic injury. Jaundice and choluria were evident on her fourth day of life. Serum total bilirubin reached 14 mg/dl, with a direct fraction of 11 mg/dl. Serum alanine aminotransferase and aspartate aminotransferase showed moderate elevations (110 IU/l and 61.5 IU/l, respectively), as well as the alkaline phosphatase which increased to about twice the upper limit of normal. When incubated with PTU, the patient's cultured peripheral lymphocytes underwent transformation to more than twice the values found in 2 controls, with a stimulation index (SI) of 3.19, compared to SI of 1.45 and 1.15 for the controls, suggesting a hypersensitivity mechanism involved in the hepatic injury. Although about 20 cases of PTU induced hepatic damage were reported in the medical literature, this is, as far as we know, the first description of neonatal liver injury probably caused by placental transfer of this drug.

PMID:
2090674
DOI:
10.1007/BF03349663
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center